Introduction: Immune checkpoint inhibitors have taken an important place in the treatment of different types of malignancies. These drugs are known to have specific immune-mediated adverse events. We describe a case of severe nephrotic syndrome secondary to treatment with nivolumab in a patient with renal cell carcinoma.
Case presentation: A 62-year-old man was treated with nivolumab for papillary renal cell carcinoma type 2 for 8 weeks when he was admitted to the hospital with a severe nephrotic syndrome and acute kidney injury. Renal biopsy showed focal segmental glomerulosclerosis. Treatment with high-dose corticosteroids had insufficient effect, but the addition of mycophenolate mofetil resulted in remission of the nephrotic syndrome and recovery of renal function. Proteinuria subsequently relapsed during corticosteroid tapering.
Conclusions: The time course in this patient strongly suggests that the nephrotic syndrome occurred as an adverse drug reaction to nivolumab treatment. If during nivolumab treatment renal insufficiency, hypoalbuminemia, or proteinuria develops, further analysis for a possible nephrotic syndrome is warranted for early detection and treatment of this life-threatening complication.